Propofol infusion syndrome in a super morbidly obese patient (BMI = 75)
MetadataShow full item record
Propofol infusion syndrome (PRIS) is a rare but often fatal complication as a result of large doses of propofol infusion (4–5 mg/kg/hr) for a prolonged period (>48 h). It has been reported in both children and adults. Besides large doses of propofol infusion, the risk factors include young age, acute neurological injury, low carbohydrate and high fat intake, exogenous administration of corticosteroid and catecholamine, critical illness, and inborn errors of mitochondrial fatty acid oxidation. PRIS manifestation include presence of metabolic acidosis with a base deficit of more than 10 mmol/l at least on one occasion, rhabdomyolysis or myoglobinuria, acute renal failure, sudden onset of bradycardia resistant to treatment, myocardial failure, and lipemic plasma. The pathophysiology of PRIS may be either direct mitochondrial respiratory chain inhibition or impaired mitochondrial fatty acid metabolism mediated by propofol. We report a case of supermorbidly obese patient who received propofol infusion by total body weight instead of actual body weight and developed PRIS.